Author Topic: Suspected akathesia  (Read 470 times)

[Buddie]

Suspected akathesia
« on: May 22, 2022, 08:13:56 am »
Hi

I have been on clonazepam for 10 or 11 years. I took it for what seemed to be symptoms of akathesia (unconfirmed as doctors didnít know what was wrong with me and I hadnít heard of it back then). However after reducing the akathesia-like symptoms have come back.

My main dose was 3mg. I did a very slow taper from 3mg to 1mg over 3 years. I did it very slowly because if I didnít want the inner restlessness to return.

I was doing fine but then for some reason once I hit 1mg the akathesia came back. It may be unconnected I donít know.

I have now stopped the taper and actually increased to 1.25mg which I really didnít want to do but I have severe ME and POTS, and cannot cope with the akathesia on top of it. My ME requires total rest (mostly bedbound). I canít rest one second with this.

Any thoughts on if this is akathesia and the best thing for me to do?

Akathesia like symptoms:

I am experiencing intense internal agitation/restlessness.

The feeling is most centred in my chest and is different from anxiety.

It comes with a sensation that my chest is burning up from the inside.

I have an intense need to stretch my chest at all times, day and night. If I stop stretching for any reason my chest boils over and I feel like peeling my skin off.

I have an intense need to move all the time but I am too ill to. So I squirm and fidget and shake and twitch. I am normally mostly confined to bed but I canít stay in one place for long with this so will switch from room to room.

The agitation only stops after my body is totally worn out plus have taken clonazepam. I then get a brief window where I crash and canít move from bed, then it returns. This has turned into a cycle of one day and night with this internal restlessness, one day without but in a crash (ME crash).

I cannot sleep when I have it.

I have no appetite when experiencing this symptom so I am losing weight.

When attempting to sleep with this symptom my body struggles with lying still, and so my body starts jerking and twitching involuntarily. This feels like little electric jolts.

At times I am experiencing an abnormal gait - I sort of stoop forwards a lot and stumble and need support off my dad to walk.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #1 on: May 23, 2022, 01:55:10 am »
I know it's been a long time since you had the original condition but can you remember feeling then like you are now, are the symptoms similar? 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #2 on: May 25, 2022, 11:38:46 am »
Yes itís the same. Except it may have been more severe in general before,

Main difference is my ME and POTS hadnít progressed as far back then so I handled it differently. I used to exercise - walking, jogging, yoga, exercise videos, or just jump up and down - until I crashed. Then I would be confined to bed for a while whilst ME symptoms dominated, until the internal restlessness grew, then I would have to exercise again.

My ME is too severe for me to do that now. When my internal agitation was really bad the other day I asked dad to help me walk round the garden. Interestingly I had a different gait. My balance was totally forward and I was bending heavily forward and so unbalanced I wouldnít have stayed standing without my dad supporting me. This is not normal for me.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #3 on: May 25, 2022, 12:08:33 pm »
I don't know what to think, your preexisting condition and these particular benzodiazepine withdrawal symptoms are too similar, I can't differentiate between what may be your original condition breaking through while reducing your dose or if they're intense symptoms.  I suspect its both but I don't know what can be done about it.  Your medical situation is complicated and I feel unqualified to offer suggestions, does your doctor understand benzodiazepine withdrawal?

I wish more members would offer their insight into your situation.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #4 on: May 25, 2022, 03:41:09 pm »
No my doctor just said take Nytol but that didnít help at all. If anything it made things worse.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #5 on: May 25, 2022, 03:54:50 pm »
Does he know you're tapering, is he the one managing your care?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #6 on: May 26, 2022, 11:34:08 am »
My GP and my ME consultant manage my care.

They both know Iím tapering. Neither have helped me with it, nobody ever has. I decided to start tapering on my own as I was worried about long term effects but had no help and nobody educated me on long term effects I just educated myself.

I also told my ME consultant last time I talked to him about these akathesia-like symptoms. He said he didnít know. Iím due to talk to him again soon. He does think I should try SSRIs for a different issue but Iím scared to try them because akathesia can be a side effect. I wonder if this agitated and restless state is something I am prone to and could be made worse by SSRIs. Iíve been given Citralopram but not taken it.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #7 on: May 26, 2022, 08:05:47 pm »
How was your quality of life while taking Clonazepam, was the only reason you decided to get off of it because you were worried about long term effects?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #8 on: May 27, 2022, 03:32:32 am »
Pretty much, yes.

Also I wasnít sure which side effects I had. Listed side effects were mostly the same as my ME symptoms. Or what I assumed were my ME symptoms. I did want to know whether some of what I suffered was a result of the clonazepam.

However what I am going through now, returning to these akathesia like symptoms. It was my worst fear. Being bedbound or housebound with ME my whole adult life I can cope with. Even a day with these symptoms are unbearable.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Suspected akathesia
« Reply #9 on: May 28, 2022, 10:50:16 pm »
Are you considering going back up to the 3 mg dose?  If you did it might take awhile to stabilize but it might be worth a try, I hate to see you like this. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.